Tennessee, 2025Damaging Winds in Tennessee, May 27, 2025
May 27, 2025 · NWS HUN · 11 events in 2 counties and zones
Strong thunderstorms (including mini-supercells) developed during the late afternoon and evening hours in southern middle Tennessee before weakening and pushing out of the area overnight. Damaging winds to 50 mph occurred in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms (including mini-supercells) developed during the late afternoon and evening hours in southern middle Tennessee before weakening and pushing out of the area overnight. Damaging winds to 50 mph occurred in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 5:40 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 27, 5:40 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
640 PM CDT Tue May 27 2025
...New AVIATION...
.NEAR TERM...
(Tonight)
Issued at 339 PM CDT Tue May 27 2025
As one surface low pressure system tracks northward into TN, a
secondary surface low over northern MS is approaching the region.
Subsidence behind the broad area of showers has led to some
scouring of cirrus over the TN Valley. At the surface, satellite
imagery indicates some horizontal convective roll development
oriented from southwest to northeast. Some enhanced convergence
boundaries are slightly noticeable with more cumulus congestus
over northwest AL, which has a low chance of maturing into a
broader thunderstorm. Heavy rainfall will be an additional threat
with any stronger storms that develop, as a stationary
thunderstorm this morning led to some water covering roadways and
making them impassable in Jackson County. This is supported by
Corfidi upshear vectors around 11 kts, which would result in
potential backbuilding of any storms. Previous thinking from the
earlier discussion remains on track, so have included portions of
that below for the remainder of the evening into the overnight
period.
Previous discussion excerpt:
A weaker area of convergence is still in place north of the TN
Valley along a cold front that stretches from near the Graves
community in NW Mississippi NE to near the Nashville area. This
may be the focus for some isolated to scattered thunderstorm
development later this afternoon. 0-6 km shear increases later
today ahead of the front in much of our guidance to around 40
knots. The combination of the shear and a very moist airmass
(dewpoints in the upper 60s to lower 70s) ahead of this feature
may allow for a few storms to be strong to severe later this
afternoon into the early evening hours before dissipating. Main
threat would be damaging winds or large hail. However, a tornado
or two cannot be ruled out given the 0-1 helicity forecast by some
models. The confidence is low that this will happen, but we
already have around 500 J/KG of SBCAPE and between 500-1000 J/KG
of MUCAPE in place ahead of this front. Not expecting that to
change much into the afternoon hours, despite the cloud cover
along and ahead of that front.
One question is how long this activity will last. Most guidance
does quickly push the front through the area during the afternoon
with maybe the back edge of convection lingering over far NE
Alabama into eastern portions of our TN counties around 9 or 10
PM CDT. NAM12 does linger convection longer, but sticking close to
NBM for now. Several models planar RH fields show possible
clearing between 10 PM and 1 AM tonight. Coupled with light winds
and the antecedent rainfall, dense fog looks more like it could
be an issue overnight. Increased coverage of fog to patchy or
areas south of the TN/AL border, where clouds should dissipate
more. A Dense Fog Advisory may be needed if clearing occurs very
quickly this evening for the overnight period. Some drier air
should work into the area around daybreak into early Wednesday
morning. This may help to keep dense fog from being too widespread.
This will also likely help lows to drop into the lower to mid 60s.
&&
.SHORT TERM...
(Wednesday through Friday)
Issued at 1211 PM CDT Tue May 27 2025
As the front continues eastward on Wednesday, a broad occluded
surface low develops over northern Tennessee into the Ohio Valley.
This will likely keep isolated to scattered rainfall in the
forecast and cloudy conditions over the area on Wednesday. Highs
should be a tad cooler only reaching the mid to upper 70s due to
showers and cloud cover. Wednesday night into Thursday may be
another round of some patchy fog at least. However, the stalled
front to our south returns northward Wednesday afternoon and
evening. Some models push some strong forcing into NW Alabama as a
result Wednesday evening or overnight into Thursday and increase
instability. Shear doesn't look very impressive though. However,
at the very least another cluster of thunderstorms develop late
Wednesday night into Thursday over northern Alabama and southern
middle Tennessee as a result, as this forcing moves east across
the area. Heavy rainfall and lightning look like the bigger
threats with this activity right now. This combination should keep
fog at bay early Thursday morning and keep high temperatures
cooler. Likely, we will only reach the lower to mid 70s as a
result.
Thursday night we should see a break in rainfall and convection as
subsidence behind the departing disturbance pushes further east
of the area. However, a more pronounced upper level trough axis
and an associated stronger cold front develops over the Mid/upper
Mississippi Valley region at the same time. Shear and instability
pool ahead of this front late Thursday night into the very early
morning hours on Friday. Another round of showers and
thunderstorms are hinted at by guidance developing to the north or
west of the area. This activity possibly pushes southeast into
southern middle Tennessee and northern Alabama. However, the
stronger shear may remain north of the area. Some models do
develop enough shear ahead of the front this far south to warrant
some severe thunderstorm risk, but confidence is very low given
the disparity in models concerning this aspect of the forecast.
The cold front quickly moves southeast through the area in most
guidance by 10 AM on Friday. This system forms a strong occluded
surface low and wraps additional showers around it into northern
Alabama and southern middle Tennessee Friday afternoon before
pulling northeast in the evening. It also advects much drier and
cooler air into the area. Highs on Friday despite some sunny skies
will only climb into the upper 60s to around 75 degrees.
&&
.LONG TERM...
(Friday night through Tuesday)
Issued at 1211 PM CDT Tue May 27 2025
A more prolonged break from the cloudy conditions and
rainy/stormy weather are expected Friday night into next weekend.
With full sunshine, highs will only climb into the mid 70s to
around 80 degrees. Some guidance hints at a upper low dropping
southeast through NW flow aloft, but most of them keep it west of
the area.
&&
.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Tue May 27 2025
A band of rainfall has moved into the KHSV terminal and created
MVFR to IFR conditions with heavy rainfall reducing visibilities
to less than 2 miles at times. This line continues to back build
and will train across the terminal over the next hour or two.
Showers and any rumble of thunder or two should move out of both
terminals ~03Z. Timing will depend on the pace of the slow moving
boundary. Expecting more fog tonight, between 10-14Z, creating
MVFR conditions. Additional low chance showers and thunderstorms
will return tomorrow afternoon, thus introduced a PROB30 for the
latter half of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...30
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...JMS
In the hours before
Local storm report, May 27, 3:06 PM CST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
406 PM CDT Tue May 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Tornado 6 W Estill Springs 35.27N 86.23W
05/25/2025 Franklin TN NWS Storm Survey
A tornado touched down just east of the
Bluegill Grill and Marina, producing
sporadic tree damage between Holiday Drive
and Awalt Road. The fallen trees missed the
Bigfoot statue at the Bigfoot RV and Boat
Storage facility located at the end of Awalt
Road. At this location, the tornado was
approximately 100 yards wide, snapping and
uprooting several hardwood trees. Windspeeds
at this location were 93 mph, consistent
with an EF1 tornado. From here, the tornado
continued skipping to the East/Southeast,
producing sporadic tree damage along the
path on Rock Creek Road and again just after
crossing 41A. Several hardwood and softwood
trees were snapped and uprooted on Taylor
Road. Sporadic tree damage continued north
and east of Estill Springs, with several
areas of large branches downed along the
path. The tornado lifted east of Hwy 41A.
&&
AMPLocal storm report, May 27, 3:12 PM CST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
412 PM CDT Tue May 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Tornado 8 WNW Stevenson 34.91N 85.96W
05/25/2025 Jackson AL NWS Storm Survey
A survey team from the NWS in Huntsville, AL
and Jackson County EMA, has determined that
an EF-0 tornado caused damage in
northeastern Jackson County. The tornado had
maximum estimate winds of 85 mph. The
initial damage was observed in the Cave
Springs area near County Road 54, where
large tree branches were downed as the
tornado tracked east-southeast. Additional
indicators of tree damage were found near
the intersection of County Road 53 and
County Road 147. The tornado then progressed
along Highway 117 into Stevenson, where
trees were observed to be uprooted or had
large branches broken. As the primary damage
indicators were related to trees, and
considering the above-average rainfall
experienced in May, the estimated wind
speeds were slightly reduced to account for
highly saturated ground conditions.
&&
AMPSpecial weather statement, May 27, 5:53 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
653 PM CDT Tue May 27 2025
ALZ006-280045-
Madison AL-
653 PM CDT Tue May 27 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marshall Space Flight Center, or over Redstone Arsenal, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maysville, Huntsville, Alabama A And M University, Marshall Space
Flight Center, University Of Alabama In Huntsville, Hampton Cove,
Redstone Arsenal, Brownsboro, Gurley, and Farley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3487 8635 3483 8633 3481 8635 3479 8633
3479 8634 3476 8634 3473 8636 3464 8636
3457 8667 3458 8668 3459 8670 3470 8676
3489 8634
TIME...MOT...LOC 2353Z 246DEG 20KT 3466 8664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 27, 6:42 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
742 PM CDT Tue May 27 2025
TNZ076-096-097-280130-
Franklin TN-Moore TN-Lincoln TN-
742 PM CDT Tue May 27 2025
...A STRONG THUNDERSTORM WILL IMPACT MOORE...CENTRAL LINCOLN AND
NORTHERN FRANKLIN COUNTIES THROUGH 830 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Howell, Hurdlow, Lynchburg, Mimosa, St. Andrews, Tims Ford Lake,
Woods Reservoir, Alto, Kelso, and Mulberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3534 8603 3531 8600
3529 8592 3522 8586 3519 8587 3509 8673
3537 8659 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0042Z 252DEG 16KT 3520 8653
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPThunderstorm Wind, Moore
- When
- May 27, 6:59 PM CST
- Where
- Moore County, 1.32 mi WSW of Pleasant Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.290, -86.340
A tree was knocked down on Harry Hill Road. Time estimated by radar.
Thunderstorm Wind, Moore
- When
- May 27, 6:59 PM CST
- Where
- Moore County, 1.13 mi E of Pleasant Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -86.300
A tree was knocked down on Hurricane Creek road. Time was estimated from radar data.
Thunderstorm Wind, Franklin
- When
- May 27, 7:31 PM CST
- Where
- Franklin County, 1.83 mi WNW of Lexie Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -86.310
A tree was knocked down onto a power line.
Thunderstorm Wind, Franklin
- When
- May 27, 7:35 PM CST
- Where
- Franklin County, 0.69 mi S of Harmony
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.170, -86.270
Thunderstorm Wind, Franklin
- When
- May 27, 7:35 PM CST
- Where
- Franklin County, 0.56 mi E of Harmony
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -86.260
Thunderstorm Wind, Franklin
- When
- May 27, 7:45 PM CST
- Where
- Franklin County, 1.37 mi WNW of Taylortown
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.155, -86.243
A tree was knocked down on Watercure Road near Belvidere.
Thunderstorm Wind, Franklin
- When
- May 27, 7:55 PM CST
- Where
- Franklin County, 3.98 mi ENE of Sherwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.110, -85.870
Thunderstorm Wind, Franklin
- When
- May 27, 8:06 PM CST
- Where
- Franklin County, 1.38 mi S of Estill Spgs Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.250, -86.150
A tree was knocked down on a power line.
Thunderstorm Wind, Franklin
- When
- May 27, 8:12 PM CST
- Where
- Franklin County, 0.89 mi SW of Decherd
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.210, -86.090
A tree was knocked down onto a power line.
Thunderstorm Wind, Franklin
- When
- May 27, 8:48 PM CST
- Where
- Franklin County, 0.69 mi N of Sherwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.090, -85.930
Thunderstorm Wind, Franklin
- When
- May 27, 8:55 PM CST
- Where
- Franklin County, 3.98 mi ENE of Sherwood
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.110, -85.870
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 31, 20254 deaths · 4 events
- Lightning Strike in Florida, May 27, 2025$550,000 · 1 event
- Tornadoes and Damaging Winds in Georgia, May 27, 2025$29,000 · EF1 · 12 events
- Tornado and Hail in Colorado, May 27, 2025EF1 · 2 events
- Tornado and Flash Flood in Alabama, May 27, 2025$23,000 · EF0 · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 27 to 28, 202560 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27 to 28, 20259 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27, 202550 kt wind · 5 events
- Damaging Winds in Alabama, May 27, 202550 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 27, 20251.75 in hail · 5 events
- Funnel Clouds in Florida, May 27, 20253 events
- Damaging Winds in Georgia, May 27, 202555 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276900, 1277110, 1276901, 1276902, 1276903, 1276904, 1276905, 1276906, 1276907, 1276908, 1276909.